Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 76, NWS Amarillo, TX

June 22, 2019Donley County, Gray County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 22, 2019, 11:39 PM CDT for Donley County, Gray County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 11:39 PM CDT (04:39 UTC)
Expired
Jun 23, 2019, 12:04 AM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:50 PM CDTHAIL 2.75Lake Mcclellan, TX
Jun 23, 12:03 AM CDTHAIL 23 S Lake Mcclellan, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WFUS54 KAMA 230439
TORAMA
TXC129-179-230530-
/O.NEW.KAMA.TO.W.0076.190623T0439Z-190623T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1139 PM CDT Sat Jun 22 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Gray County in the Panhandle of Texas...
  Northwestern Donley County in the Panhandle of Texas...

* Until 1230 AM CDT.
    
* At 1139 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 5 miles north of Howardwick, or 12 miles north
  of Clarendon, moving northeast at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3508 10096 3517 10102 3530 10096 3529 10085
      3510 10067
TIME...MOT...LOC 0439Z 239DEG 12KT 3512 10092 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward
2 follow-up statements
012 
WWUS54 KAMA 230443
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1143 PM CDT Sat Jun 22 2019

TXC129-179-230530-
/O.CON.KAMA.TO.W.0076.000000T0000Z-190623T0530Z/
Gray TX-Donley TX-
1143 PM CDT Sat Jun 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
SOUTHWESTERN GRAY AND NORTH CENTRAL DONLEY COUNTIES...
        
At 1142 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Howardwick, or 13 miles north of
Clarendon, moving northeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud and radar 
         indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 10097 3520 10099 3530 10096 3529 10085
      3510 10067
TIME...MOT...LOC 0442Z 239DEG 12KT 3513 10091 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward
559 
WWUS54 KAMA 230504
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1204 AM CDT Sun Jun 23 2019

TXC129-179-230513-
/O.CAN.KAMA.TO.W.0076.000000T0000Z-190623T0530Z/
Gray TX-Donley TX-
1204 AM CDT Sun Jun 23 2019

...THE TORNADO WARNING FOR SOUTHWESTERN GRAY AND NORTH CENTRAL DONLEY
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Texas.

LAT...LON 3510 10097 3520 10099 3530 10096 3529 10085
      3510 10067
TIME...MOT...LOC 0502Z 239DEG 12KT 3517 10083 

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 22, 6:26 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 22, 6:26 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Sat Jun 22 2019

.AVIATION...
For the 00z TAFs...
Light to moderate east surface winds expected this evening with
VFR conditions prevailing.  Scattered thunderstorms expected at
northern terminals between 03z and 12z Sunday.  Cold front
arrives late tonight between 09z and 12z, with surface winds
shifting to north and northeast.  MVFR ceilings expected at
northern terminals with frontal passage, persisting through around
16z.  VFR conditions expected through the afternoon on Sunday.

Cockrell

&&

.PREV DISCUSSION... /Issued 320 PM CDT Sat Jun 22 2019/

SHORT TERM (through tonight)...

Wind shift line associated with cold front has remained over far
southeast Texas Panhandle for the past few hours, running
southwest to northeast across Collingsworth County. Baroclinic
zone however, lies about 40 miles to its northwest, with
temperatures in the lower- 80s in close proximity to lower-90s.
Airmass over eastern sections remains very unstable, with surface
based CAPEs of 1000 to 2500 J/kg noted at this time. Shear values
of 30 to 55 kt are overhead, with the higher values in the
northwest.

A shortwave trof arriving from the southwest will help
instability be released this afternoon and this evening, with
scattered strong to severe thunderstorms developing. Evolution of
frontal boundary expected to be somewhat complex. Falling
pressures over eastern New Mexico expected to cause low-level
winds to trend to east and southeast this evening. Low-level jet
of 30 to 45 knots expected to set up this evening, providing
additional moisture and inflow. Next complicating factor will be
cold front entering northwest part of forecast area around
midnight, providing another focusing mechanism for thunderstorms.
Have increased pops across Oklahoma Panhandle late tonight with
this feature, also adding mention of heavy rain. Expect front to
move through most of the forecast area by sunrise Sunday.

Cockrell

LONG TERM (Sunday through Friday)...

Lingering convection may be ongoing to start Sunday, but chances
are storms will be east of the area after ~7am. Given this
departure time, the atmosphere may have enough time to recover
later in the afternoon. This is all contingent also on any stalled
boundary or possible outflow boundaries around eastern parts of
the Panhandles from exiting convection. We may get convection
going again late Sunday afternoon to early evening.

Sunday, an upper level wave will be transitioning through eastern
Colorado and into the Central Plains. Placement of the vorticity
max may result in better precipitation chances east of the
forecast area. However, with the surface trough and possible
boundary/boundaries setting up across eastern parts of the
forecast area we may have some convection for mainly eastern parts
of the Panhandles. With an associated surface low developing in
western parts of the Central Plains, our northern zones may also
have some thunderstorms. Low chances overall for precipitation,
but nonetheless severe weather will be possible. Better chances
will be for east/southeastern parts of the Texas Panhandle near
the "better" instability. Bulk shear values around 50-60 knots
will be plenty to make up for regarding lower end MLCAPE values
around 1000-1500 J/kg (higher with the NAM though) late
afternoon/early evening when the cap erodes.

Monday we transition to zonal flow before a ridge starts to build
in over the region. Placement of the ridge will make it possible
for small impulses to ride over the northern periphery of the
broad anticyclonic flow. This may result in at least small chances
for thunderstorms as we reach peak heating late afternoon to
early evening each day after Monday. Storms may very well be
ordinary pulse type thunderstorms as we reach peak heating.
Overall, chances are low at this time for precipitation, but given
the time of year we cannot rule out at least some isolated severe
weather in the extended.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  85  54  85  61 /  20  10  10   0   5
Beaver OK                  59  78  52  84  60 /  70  20  20   0   5
Boise City OK              54  74  47  81  55 /  50  20  10   0   5
Borger TX                  62  85  54  88  63 /  30  10  10   0   5
Boys Ranch TX              59  85  53  87  61 /  20  10  10   0   5
Canyon TX                  59  88  54  87  60 /  10  10  10   0   5
Clarendon TX               66  87  58  84  63 /  30  10  10   0   5
Dalhart TX                 56  79  48  83  57 /  30  10   5   0   5
Guymon OK                  57  77  49  84  58 /  60  20  10   0   5
Hereford TX                58  88  54  87  61 /  10  10  10   0   5
Lipscomb TX                62  82  55  86  63 /  40  20  20   0   5
Pampa TX                   61  83  54  84  62 /  30  10  10   0   5
Shamrock TX                66  87  59  85  63 /  40  20  20   0   5
Wellington TX              68  91  61  86  64 /  40  20  20   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/16
Hazardous weather outlook, Jun 22, 3:24 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
324 PM CDT Sat Jun 22 2019

OKZ001>003-TXZ001>020-317-230830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
324 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across central and eastern parts of
the combined Panhandles this afternoon. Chances increase to the
north later tonight. Thunderstorms could be severe with large
hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are also possible late Sunday, and each day Tuesday
through Friday for late afternoon to early evening time periods.
At this time, chances for thunderstorms reaching severe limits
will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Special weather statement, Jun 22, 8:49 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
849 PM CDT Sat Jun 22 2019

TXZ018-019-230230-
Donley TX-Armstrong TX-
849 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Wayside, or 19 miles north of Silverton, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10126 3498 10091 3475 10111 3475 10138
TIME...MOT...LOC 0149Z 208DEG 29KT 3476 10126

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:49 PM CDTSpecial Weather StatementAMAArmstrong41 min
Jun 22, 9:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley58 min
Jun 22, 9:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray54 min
Jun 22, 10:04 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley56 min
Jun 22, 10:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray79 min
Jun 22, 10:57 PM CDTTornado WarningAMAArmstrong, Donley48 min
Jun 22, 11:05 PM CDTTornado Warning Tornado observedAMAArmstrong, Carson, Donley, Gray40 min
Jun 23, 12:00 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler26 min
Jun 23, 12:05 AM CDTSevere Thunderstorm WarningAMADonley, Gray25 min
Jun 23, 12:16 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler89 min
Jun 23, 12:48 AM CDTSpecial Weather StatementAMAHansford, Ochiltree, Sherman42 min
Jun 23, 12:50 AM CDTTornado WarningAMAWheeler40 min
Jun 23, 1:01 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree44 min
Jun 23, 1:14 AM CDTTornado WarningAMAWheeler28 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningAMAWheeler62 min
Jun 23, 1:50 AM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler36 min
Jun 23, 2:07 AM CDTSpecial Weather StatementAMAHansford, Lipscomb, Ochiltree23 min
Jun 23, 2:33 AM CDTSpecial Weather StatementAMALipscomb, Ochiltree42 min
Jun 23, 3:03 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb42 min
Jun 23, 6:47 PM CDTSpecial Weather StatementAMAHansford58 min
Jun 23, 6:55 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman48 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.